Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 111, NWS JSJ

September 15, 2005

NWS JSJ issued this flash flood warning at Sep 15, 2005, 1:52 PM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2005, 1:52 PM CDT (18:52 UTC)
Expired
Sep 16, 2005, 8:00 AM CDT
In force
18 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

The radar

The San Juan radar (TJUA), 98 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 151856
FFWSJU
PRC131-152100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
252 PM AST THU SEP 15 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING COUNTY
  IN PUERTO RICO
     SAN SEBASTIAN

* UNTIL 500 PM AST

* AT 251 PM AST...A TRAINED WEATHER SPOTTER REPORTED FLASH FLOODING  
FROM AN EARLIER THUNDERSTORM. CIVIL DEFENSE OFFICIALS HAVE THE 
BRIDGE CLOSED OVER THE RIO GUATEMALA. THERE ARE ADDITIONAL MODERATE 
SHOWERS OVER THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1835 6695 1831 6696 1830 6701 1836 6700

$$

BD
1 follow-up statement
000 
WGCA72 TJSJ 152119
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
510 PM AST THU SEP 15 2005

PRC131-152100-
JUANA DIAZ-
510 PM AST THU SEP 15 2005

...THE FLASH FLOOD WARNING HAS EXPIRED...

FOR THE FOLLOWING COUNTY
IN PUERTO RICO
     SAN SEBASTIAN

AT 510 PM AST...DOPPLER RADAR INDICATED THAT THE HEAVY PRECIPITATION 
THAT WAS AFFECTING THE MUNICIPALITY OF SAN SEBASTIAN HAS DISSIPATED 
OR MOVED AWAY FROM THE AREA. FOR THAT REASON THE FLASH FLOOD WARNING 
HAS BEEN ALLOWED TO EXPIRE. 

$$

GR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 5:35 AM CDT, 8 hours 17 minutes earlier.

Area forecast discussion, Sep 15, 5:35 AM CDT, 8 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
635 AM AST THU SEP 15 2005

.DISCUSSION...
BROAD UPPER TROF COVERING MUCH OF THE CENTRAL AND W CENTRAL ATLC
EXTENDS SW INTO THE SW N ATLC THIS MORNING...WITH TUTT LOW BEGINNING
TO PINCH OFF AND DIG TOWARDS P.R. AND HISPANIOLA THIS MORNING. THIS
WILL CREATE VERY UNSTABLE CONDITIONS ALOFT TODAY...AND TO A LESSER
DEGREE THROUGH THE UPCOMING WEEKEND. LOW TO MID LEVEL VORT WITH
ASSOCIATED WEAK SURFACE REFLECTION EXTENDS FROM THE OPEN ATLC TO OUR
NNE...S INTO THE SPANISH AND US VIRGIN ISLANDS...AND THEN SW INTO
THE E CENTRAL ATLC...MOVING SLOWLY W. THIS FEATURE WILL SHIFT SLOWLY
WNW THROUGH TONIGHT...BRINGING AMPLE LOW TO MID LEVEL MOISTURE FOR
VERY ACTIVE DIURNAL CONVECTION. STRONG TSTORMS YIELDING HEAVY PRECIP
AND POSSIBLE SMALL HAIL WILL BE POSSIBLE TODAY ACROSS THE
INTERIOR...W AND NW OF P.R. BUT WITH LESSER CHANCES ELSEWHERE. ALL
THIS WEATHER SHOULD GRADUALLY CLEAR TO THE WNW LATER TONIGHT. NEXT
LOW TO MID LEVEL WEATHER FEATURE TO AFFECT THE AREA WILL BE COLD
CORE TROPICAL WAVE...WHICH ORIGINATED AS A TUTT REFLECTION...ALONG
56 WEST AT OUR LATITUDE THIS MORNING. GFS IS FORECASTING THIS
FEATURE TO MOVE ACROSS THE LOCAL AREA FRIDAY EVENING THROUGH
SATURDAY...WITH SUBSIDENCE AHEAD OF IT MUCH OF FRIDAY. LLVL STEERING
FLOW CONTINUES TO BE FORECAST SE TO NW ACROSS THE REGION AT THAT
TIME...TAKING MUCH OF THE MODEST MOISTURE WITH THIS TROF JUST TO THE
NORTH OF THE LOCAL ISLANDS. I AM SUSPICIOUS THAT GFS IS CONTINUING
WITH A SELY BIAS IN THE LLVL FLOW ACROSS THE REGION...MORE APPARENT
AT THE SURFACE THAN IN THE LLVLS...AND HAVE BEEN CAUTIOUS WITH THIS
IN MY MARINE FORECASTS.

THE NEXT FEATURE OF INTEREST FOR THE LOCAL REGION IS A LARGE
CONVECTIVE COMPLEX ACROSS THE CENTRAL TROPICAL ATLC LOCATED WITHIN
THE ITCZ. EXAMINATION OF THE PAST 7-10 DAYS OF DATA SUGGESTS TO ME
THAT THERE ARE TWO VORT CENTERS WITHIN THIS AREA OF DISTURBED
WEATHER...ONE A PIECE OF AN AEW AT 47.5W THAT WAS SEVERELY STRETCHED
THEN SPLIT AS IT EXITED AFRICA...AND REMAINS LINKED TO THE TROF AT
56 WEST...AND THEN NEXT A LOW LAT TROPICAL WAVE ALONG 45-46. CIMSS
LLVL VORT FIELDS AND RECENT QUIKSCAT PASSES SUGGEST AN ELONGATED
CYCLONIC CIRCULATION. WEAK ANTICYCLONIC SHEAR ALOFT AND DEEP
MOISTURE WITH THIS FEATURE OFFER THE POTENTIAL FOR FURTHER GRADUAL
ORGANIZATION INTO A TROPICAL CYCLONE OVER THE NEXT FEW DAYS. THE TWO
LLVL VORTS WILL LIKELY HAVE TO MERGE OR CONGEAL BEFORE THIS OCCURS.
NHC COMPUTER MODELS HAVE BEEN SHIFTING BACK AND FORTH BETWEEN AN
EVENTUAL NW AND WNW MOTION THROUGH 120 HOURS...WITH PAST TWO GFDL
RUNS LIFTING STRONGLY N OR NNW. HOWEVER...THIS SYSTEM HAS YET TO
DEVIATE FROM A WLY MOTION. A LARGE MID TO UPPER LEVEL CYCLONIC
CIRCULATION TO THE SW AND ACROSS THE SOUTHERN HEMISPHERE...AND
INCREASING MID LEVEL WEAKNESS N THRU NE OF THE LESSER ANTILLES
SHOULD PROVIDE THE ENVIRONMENT TO MAKE THAT NW AND THEN NLY TURN IN
A FEW DAYS. HOWEVER...THE FARTHER WEST THIS SYSTEM MOVES...THE LATER
THE TURN. THAT BEING SAID...ALL INTERESTS IN THE E AND NE CARIBBEAN
SHOULD MONITOR THIS SYSTEM CLOSELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  78  89  78 /  40  40  50  30
STT  89  79  88  79 /  50  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

70
Hazardous weather outlook, Sep 15, 5:30 AM CDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST THU SEP 15 2005

PRZ001>013-AMZ710>750-161030-
630 AM AST THU SEP 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER TO MIDDLE LEVEL TROUGH WILL CONTINUE TO APPROACH THE
NORTHEAST CARIBBEAN TODAY FROM THE NORTH...WHILE ANOTHER BOUNDARY
WHICH FORMED YESTERDAY SOUTH OF THE ISLAND WILL ALSO REMAIN NEARBY.
THE TROUGH AXIS IS LOCATED OVER THE EAST SECTION OF THE ISLAND THIS
MORNING...PRODUCING AN EAST NORTHEASTERLY WIND FLOW AHEAD OF IT AND
EAST SOUTHEASTERLY BEHIND IT. THIS FEATURE IS FORECASTED TO MOVE
ACROSS THE ISLAND THROUGHOUT THE DAY AND THE WIND IS EXPECTED TO
SWITCH EAST SOUTHEASTERLY LATE THIS MORNING INTO THE AFTERNOON. WITH
THIS WIND FLOW...EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP IN THE
WESTERN HALF OF PUERTO RICO AND COULD PRODUCE LOCAL FLASH FLOODING.

LONG PERIOD NORTH NORTHEAST SWELLS ARE EXPECTED TO MOVE INTO THE
REGIONAL WATERS TODAY WITH AN INCREASE IN THE
LOCAL SEAS...ESPECIALLY IN THE OFFSHORE ATLANTIC WATERS WHERE LOCAL
SEAS WILL REACH 4 TO 5 FEET. BREAKERS ALONG THE NORTH COAST COULD
MAKE SWIMMING A HAZARDOUS AS RIP TIDES BECOME MORE COMMON THERE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER APPEARS IMMINENT AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

VIZ001-002-AMZ710>730-161030-
630 AM AST THU SEP 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

AVAILABLE LOW LEVEL MOISTURE AND THE HELP OF DIURNAL HEATING WILL
ENHANCE THE DEVELOPMENT OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
THE U.S. VIRGIN ISLANDS AND THEIR ADJACENT COASTAL WATERS. EXPECT A
SUNNY MORNING AND RAIN FREE CONDITIONS OVER THE ISLANDS...BUT LATER
IN THE DAY...CHANCES FOR SHOWERS AND THUNDERSTORMS ARE FROM 40 TO 50
PERCENT.

LONG PERIOD NORTH NORTHEAST SWELLS ARE EXPECTED TO MOVE INTO THE
REGIONAL WATERS TODAY WITH AN INCREASE IN THE
LOCAL SEAS...ESPECIALLY IN THE OFFSHORE ATLANTIC WATERS WHERE LOCAL
SEAS WILL REACH 4 TO 5 FEET. BREAKERS ALONG THE NORTH COAST COULD
MAKE SWIMMING A HAZARDOUS AS RIP TIDES BECOME MORE COMMON THERE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER APPEARS IMMINENT AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

In the hours before

Special weather statement, Sep 15, 12:20 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
120 PM AST THU SEP 15 2005

PRZ005-006-008-009-151900-
NORTHWEST-NORTH CENTRAL-CENTRAL INTERIOR-WESTERN INTERIOR-
120 PM AST THU SEP 15 2005

DOPPLER WEATHER RADAR SHOWED STRONG THUNDERSTORMS CONTINUING TO
DEVELOP ACROSS THESE AREAS. THE STRONGEST STORMS SO FAR HAVE BEEN
ACROSS MUNICIPALITIES FROM FLORIDA WEST TO THE INTERIOR SECTIONS OF
ARECIBO AND UTUADO...AND ACROSS PARTS OF QUEBRADILLAS AND LARES.
THESE STORMS WILL CONTINUE TO REDEVELOP AND SLOWLY DRIFT NORTHWEST
ACROSS ADJACENT MUNICIPALITIES THROUGH 300 PM. YOU CAN EXPECT
OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS IN EXCESS OF 35
MPH...PEA SIZED HAIL AND TORRENTIAL RAINFALL IN SOME AREAS.

RAM
Special weather statement, Sep 15, 12:33 PM CDT, 1 hour 19 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
120 PM AST JUEVES 14 DE SEPTIEMBRE DE 2005

PRZ005-006-008-009-151900-
NOROESTE- NORTE CENTRAL- INTERIOR CENTRAL-OESTE INTERIOR-
120 PM AST JUEVES 14 DE SEPTIEMBRE DE 2005

EL RADAR DOPPLER MOSTRABA FUERTES TRONADAS DESARROLLANDOSE A TRAVES
DE ESTAS AREAS. LAS TORMENTAS MAS FUERTES HAN ESTADO A TRAVES DE LOS
MUNICIPIOS DESDE EL OESTE DE FLORIDA HACIA LOS SECTORES DEL INTERIOR
DE ARECIBO Y UTUADO...Y A TRAVES DE PARTES DE QUEBRADILLAS Y LARES.
ESTA TORMENTAS CONTINUARAN DESARROLLANDOSE NUEVAMENTE Y MOVIENDOSE
LENTAMENTE AL NOROESTE A TRAVES DE LOS MUNICIPIOS ADYACENTES HASTA
LAS 3 PM. PUEDE ESPERAR RAYOS OCASIONALES DE NUBE A TIERRA...RAFAGAS
DE VIENTOS SOBREPASANDO 35 MPH...GRANIZO Y LLUVIA TORRENCIAL EN
ALGUNAS AREAS.

RAM/RVT
Special weather statement, Sep 15, 12:35 PM CDT, 1 hour 17 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
120 PM AST JUEVES 14 DE SEPTIEMBRE DE 2005

PRZ005-006-008-009-151900-
NOROESTE- NORTE CENTRAL- INTERIOR CENTRAL-OESTE INTERIOR-
120 PM AST JUEVES 14 DE SEPTIEMBRE DE 2005

EL RADAR DOPPLER MOSTRABA FUERTES TRONADAS DESARROLLANDOSE A TRAVES
DE ESTAS AREAS. LAS TORMENTAS MAS FUERTES HAN ESTADO A TRAVES DE LOS
MUNICIPIOS DESDE EL OESTE DE FLORIDA HACIA LOS SECTORES DEL INTERIOR
DE ARECIBO Y UTUADO...Y A TRAVES DE PARTES DE QUEBRADILLAS Y LARES.
ESTA TORMENTAS CONTINUARAN DESARROLLANDOSE NUEVAMENTE Y MOVIENDOSE
LENTAMENTE AL NOROESTE A TRAVES DE LOS MUNICIPIOS ADYACENTES HASTA
LAS 3 PM. PUEDE ESPERAR RAYOS OCASIONALES DE NUBE A TIERRA...RAFAGAS
DE VIENTOS SOBREPASANDO 35 MPH...GRANIZO Y LLUVIA TORRENCIAL EN
ALGUNAS AREAS.

RAM/RVT

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 3:53 PM CDTSpecial Marine WarningJSJ67 min
Sep 15, 5:15 PM CDTFlash Flood WarningJSJ22 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.